Michigan, 2021Damaging Winds in Michigan, August 6, 2021
August 6, 2021 · NWS IWX · 3 events in 2 counties and zones
An mesoscale convective vortex moved across the area during afternoon peak heating. Thunderstorms developed and produced occasional downburst winds, hail, and localized flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An mesoscale convective vortex moved across the area during afternoon peak heating. Thunderstorms developed and produced occasional downburst winds, hail, and localized flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 6, 2:09 PM EST, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 6, 2:09 PM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
309 PM EDT Fri Aug 6 2021
.SYNOPSIS...
Issued at 149 PM EDT Fri Aug 6 2021
It will feel more like summer this weekend into next week as
warmer and more humid conditions arrive. Several chances for
showers and storms will also exist with the first coming this
afternoon and evening, although Sunday looks like the drier of the
weekend days.
&&
.SHORT TERM...(This Evening through Saturday)
Issued at 308 PM EDT Fri Aug 6 2021
A shortwave approaches within the large scale trough this afternoon
and evening and will serve as the focus for showers and
thunderstorms. A few showers and storms may form out ahead of the
wave this afternoon into the evening with heavy rain and gusty
winds. Then, there is still plenty of model disagreement on if
storms will actually form between 00z and 12z tonight, but if they
do they the main focus will be heavy rain that could lead to
flooding especially in urban areas. This is as a result of slower
storm movement and potential backbuilding along with boundary-
parallel flow leading to storm training. During this time, and as
the wave approaches the area, it is collocated with plenty of
SBCAPE, high moisture transport and areas of moisture flux
convergence so there is expected to be plenty of moisture and lift
to work with as it enters areas west of IN-15. Looking at forecast
soundings from the NAMNEST and RAP time-sections, the moisture
column does look moist in the low levels which is also conducive to
heavy rain. Currently have 0.5 to 1.5 inch rainfall totals west of
IN-15, but could see locally higher totals where storms are able to
slow down or train. As a result of the increased cloud cover and
slightly increased humidity, tonight's low temps are expected to be
warmer than last night's staying the mid 60s.
Showers and storms could linger into a portion of Saturday morning
with some left over moisture convergence and instability, but we'll
then need to watch during the afternoon and evening time frame for
more convective development especially if clouds can break up for
instability recovery. Storms would be able to form along any remnant
outflow boundaries and would also have slow storm movement
especially later in the afternoon/early evening allowing for the
possibility of heavy rain that could lead to flooding. There is a
plume of DCAPE that appears to move in the same time as the
potential initiation period for storms looks to be, but the low
levels still look moist on forecast soundings. So if we can get some
more dryness in the low levels, gusty winds could be had within
storms that form Saturday evening. Shear is lacking between tonight
and Saturday night so the severe weather threat would be very
marginal. Saturday's high temps won't be much higher than today's
especially with the remnant cloud cover in the morning, but have
them in the mid 80s as opposed to the low 80s in anticipation of
clouds scattering out during the afternoon.
&&
.LONG TERM...(Saturday Night through Friday)
Issued at 308 PM EDT Fri Aug 6 2021
Behind Saturday's troughing, a broad ridge in between troughs moves
in. This should act to suppress thunderstorm activity during the day
and have removed PoPs during that period as a result. Now, the
southwesterly low level jet looks to edge into the west allowing for
increased heat and humidity on Sunday 850mb temps rise over 18C to
and dew points rise over 70 degrees allowing for highs in the upper
80s to near 90 degrees and low 90s for heat indices. This signifies
the first of the stretch of very hot days of 90+ degree heat indices
continuing into the middle part of the work week with Tuesday seeing
the biggest part of the area forecast to have heat indices top 100
degrees. Areas south of US-24 on Thursday still have a chance to see
90+ heat indices, but cooler temperatures could begin to edge slowly
in the from northwest as long as the the cold front starts to seep
in.
The other side of the conversation are the chances for showers. As
hinted at above, the chance for showers during this period wouldn't
start until late Sunday night in Monday morning at the earliest as
the next trough approaches. However, normally, diurnal forcing
brings the better chance for showers than a morning chance, so if
the slower EC is right perhaps there could be a shower or storm
around during the afternoon time, but even that is moving too
quickly for scattered pop-up storms so they may just remain sub-
severe that day. Chances for pop-up storms continue Tuesday and
Wednesday as well with an outside chance at a shower or storm
Thursday as long as the front hangs back or slows up. The chance on
Tuesday could have some 6.5 to 7.5 C/km mid level lapse rates to
work with which could introduce a hail or stronger wind chance if
that comes to fruition.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 149 PM EDT Fri Aug 6 2021
Main area of concerns for TAFs this period and especially the
next 12 to 18 hours, will reside at KSBN where a weak frontal
boundary and it's associated showers and thunderstorms will edge
closer to the site. Activity through the bulk of the first 3 or so
hours of the period will likely remain to the west with chances
increasing after 21Z. Several weak disturbances will move along
the front, which could bring either a few showers and storms, or a
larger area of showers/storms that develops and potentially
persists beyond what is currently reflected. Not enough confidence
in the setup to go predominate convection beyond a couple of
hours.
Impacts to KFWA are even more questionable as convection may
struggle to make it to the site and if so would likely be near or
after 6Z. Have therefore left them at VFR through the period for
the time being.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...Fisher/Roller
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...Fisher
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 6, 2:25 PM EST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
325 PM EDT Fri Aug 6 2021
INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001-
002-004-005-015-016-024-025-071930-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
325 PM EDT Fri Aug 6 2021 /225 PM CDT Fri Aug 6 2021/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan, northwest Ohio and the nearshore waters of southeastern
Lake Michigan.
.DAY ONE...This afternoon and tonight.
Thunderstorms are possible tonight. The storms have the capacity to
produce gusty winds and locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms are possible each day, except Sunday, mainly from mid
afternoon through the evening. The storms may be accompanied by gusty
winds and locally heavy rain.
Afternoon heat indices are expected rise to 95 degrees Sunday, 95 to
100 Monday and around 100 Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 6, 3:11 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Northern Indiana
411 PM EDT Fri Aug 6 2021
MIZ078-079-062045-
St. Joseph MI-Cass MI-
411 PM EDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of east central Cass
and western St. Joseph Counties through 445 PM EDT...
At 411 PM EDT, Doppler radar was tracking a strong thunderstorm near
Constantine, or near Three Rivers, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
White Pigeon around 425 PM EDT.
Constantine around 430 PM EDT.
Other locations in the path of this storm include Three Rivers and
Centreville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4182 8544 4180 8580 4196 8586 4207 8554
4207 8552
TIME...MOT...LOC 2011Z 256DEG 13KT 4191 8576
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
NWSThunderstorm Wind, St. Joseph
- When
- August 6, 3:30 PM EST to 3:35 PM EST
- Where
- St. Joseph County, 0.69 mi N of Centreville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.930, -85.530
Numerous reports of power lines down and a tree down in Centreville.
Thunderstorm Wind, Branch
- When
- August 6, 5:03 PM EST to 5:15 PM EST
- Where
- Branch County, 1.38 mi S of Quincy
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.910, -84.880
Numerous reports of trees and power lines down in the Marble Lake Area. Extensive damage at two campgrounds and a golf course. Trees onto the convenience store at the golf course.
Thunderstorm Wind, Branch
- When
- August 6, 5:03 PM EST to 5:04 PM EST
- Where
- Branch County, Quincy
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Public
- Coordinates
- 41.930, -84.880
A tree and large branches down with extensive damage to a fifth wheel trailer.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 6, 20211 death · 1 event
- Hail and Damaging Winds in Wisconsin, August 6, 2021$34,000 · 1.5 in hail · 5 events
- Damaging Winds in South Dakota, August 6, 202159 kt wind · 10 events
- Flood and Hail in Indiana, August 6, 2021$3,000 · 1 in hail · 7 events
- Damaging Winds in Colorado, August 6, 202157 kt wind · 6 events
- Hail and Damaging Winds in Wyoming, August 6, 202167 kt wind · 4 events
- Flash Flooding and Hail in Arizona, August 6, 20211 in hail · 3 events
- Damaging Winds in Nebraska, August 6, 202152 kt wind · 3 events
- Marine Thunderstorm Winds in Lake Michigan, August 6, 20213 events
- Damaging Winds in South Dakota, August 6, 202163 kt wind · 3 events
- Marine Thunderstorm Winds in Lake Michigan, August 6, 20212 events
- Hail and Damaging Wind in Wyoming, August 6, 20211 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979331, 979332, 979333.